Georgia, 2011Hail and Damaging Winds in Georgia, June 9 to 10, 2011
June 9 to 10, 2011 · NWS FFC · 11 events in 9 counties and zones
A broad area of low pressure aloft was located across the central Gulf of Mexico. A subtropical upper ridge was centered over the southern Appalachians.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of low pressure aloft was located across the central Gulf of Mexico. A subtropical upper ridge was centered over the southern Appalachians. A warm, moist, unstable air mass continued across the southeast U.S. Despite an overall non-descript synoptic pattern and rather poor upper dynamics, scattered to numerous thunderstorms developed during the afternoon across far north Georgia and propagated steadily southward on convectively induced outflow boundaries. Several of the storms became severe producing quarter and larger-sized hail and damaging downburst winds.
Very isolated non-severe, yet strong thunderstorms redeveloped during the afternoon hours of the 10th, with one producing minor wind damage near Cedartown in northwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 9, 6:40 AM EST, 40 minutes earlier.
Area forecast discussion, Jun 9, 6:40 AM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 AM EDT THU JUN 9 2011
.PREV DISCUSSION...
...MARGINAL INCREASES TO RAIN CHANCES THROUGH THE WEEKEND...
SHORT TERM /TODAY THROUGH SATURDAY/...
/ISSUED 309 AM EDT THU JUN 9 2011/
LATEST MSAS ANALYSIS SHOWS MAIN HIGH PRESSURE RIDGE STILL IN PLACE
OFF THE SE GEORGIA COAST THROUGH THE PANHANDLE OF FLORIDA. NORTH
OF THIS FEATURE...A VERY WEAK TROUGH OF LOW PRESSURE EXTENDED FROM
THE MID ATLANTIC THROUGH NORTH AND CENTRAL GEORGIA AND INTO
ALABAMA. THIS FEATURE COMBINED WITH RESIDUAL INSTABILITY AND
OUTFLOWS HAS RESULTED IN CONTINUED WEAK DEVELOPMENT OF MAINLY
ISOLATED SHOWERS BUT A FEW TICKS OF LIGHTNING AS WELL FROM TIME TO
TIME. THIS ACTIVITY HAS PERSISTED LONGER THAN MODEL PROJECTIONS
BUT EXPECT IT TO DISSIPATE WITHIN THE NEXT 1 TO 2 HOURS.
LIKE PREVIOUS DAYS...EXPECT ACTIVITY TO START THIS AFTERNOON OVER
THE NE MOUNTAINS WITH LOW END SCATTERED ACTIVITY MEANDERING SOUTHWARD DUE
TO VERY LIGHT STEERING FLOW. OUTFLOWS SHOULD ALLOW ACTIVITY TO
PROPAGATE SOUTHWARD AND EXPECT THIS TO PERHAPS BE FURTHER SOUTH THAN
PREVIOUS DAYS DUE TO INCREASED MOISTURE FROM ATL NORTHWARD.
ALTHOUGH NEWER WRF MODELS COMING IN SUGGEST SCT CONVECTION OVER
CENTRAL GA...AT THIS POINT WILL KEEP JUST 20 POPS IN UNTIL
ATMOSPHERE PROVES IT CAN SUSTAIN MORE ROBUST CONVECTION. STILL
LOOKING AT AN ISOLATED HAIL THREAT WITH THE STRONGER STORMS...BUT
STACKED STORM STRUCTURE MAY INHIBIT THIS TO AN EXTENT WITH WET
MICROBURSTS THE HIGHER CONCERN.
A NEAR CARBON COPY DAY IS WHAT THE MODELS DEPICT FOR FRIDAY WITH
THE NORTHERN ZONES SEEING THE BULK OF THE ACTIVITY...ALBEIT
REMAINING MAINLY IN THE ISOLATED CATEGORY. AREA WILL REMAIN IN A
WEAKNESS AT THE SURFACE AND ALOFT ALLOWING FOR VERY SLOW STORM
MOTION WITH WET MICROBURSTS AND SUSTAINED HEAVY RAINFALL IN
ISOLATED LOCATIONS THE MAIN CONCERNS.
BY SATURDAY...WILL BEGIN MONITORING POTENTIAL WAVE OFF THE FLORIDA
COAST AND POTENTIAL INDIRECT INFLUENCES ON LOCAL WEATHER. FOR
NOW...IT LOOKS AS THOUGH PENCIL RIDGE WILL CONTINUE FOR THE
SOUTHEAST THIRD OF THE AREA WITH ENHANCED DRY AIR ALLOWING FOR
VERY LIMITED RAIN CHANCES. ALTHOUGH MID LEVEL HIGH WILL REMAIN IN
PLACE OVER THE NORTH...IT WILL BE WEAK ENOUGH TO ALLOW FOR LOW END
SCT CONVECTION ALONG A WEAK SURFACE TROUGH.
LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 309 AM EDT THU JUN 9 2011/
WEAK BOUNDARY SAGS INTO THE AREA FOR SUNDAY...BUT LACK OF MID
LEVEL MOISTURE WILL INHIBIT SIGNIFICANT CONVECTION. MORE
INTERESTING DEVELOPMENTS OCCUR EARLY NEXT WEEK AS MID LEVEL HIGH
SHIFTS WEST AND ENERGY DIVES INTO THE AREA IN NORTHWEST FLOW
REGIME ALOFT. THIS COULD ALLOW FOR HIGHER POPS THAN CURRENTLY
ADVERTISED BUT WILL WAIT FOR A FEW MODEL CONFIRMATIONS WITH FUTURE
RUNS BEFORE INCREASING TOO MUCH.
CLIMATE...
RECORDS FOR 06-09
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 2008 70 1912 74 1981 51 1977
1933 1931
KATL 98 2008 66 1891 75 1995 53 1931
1981 1930
1899 1913
KCSG 97 2008 76 1966 78 1981 54 1977
1986
1954
&&
.AVIATION...
12Z UPDATE...
WIND DIRECTION WILL BE THE GREATEST CHALLENGE OF THE DAY. MODELS
ARE DIFFERENT WITH WIND DIRECTION FROM 18-21Z. IN GENERAL SHOULD
SEE WESTERLY WINDS TODAY WITH THE POSSIBILITY OF A NORTHEAST
OBSERVATION THIS AFTERNOON. INCREASED MOISTURE ACROSS THE NORTHERN
TAF SITES TODAY SO A BETTER CHANCE OF SEEING A THUNDERSTORM
THERE...KEPT MENTION OF CB IN METRO ATL AND AHN TAFS. LOOKS LIKE A
LATE AFTERNOON INTO THE EVENING EVENT. SOME 6SM VSBYS THIS MORNING
BUT SHOULD SEE P6SM BY 13-14Z.
//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE ON CIGS AND VSBYS. LOW CONFIDENCE ON WIND DIRECTION.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 96 66 95 68 / 20 30 10 20
ATLANTA 93 71 92 71 / 20 20 10 20
BLAIRSVILLE 87 61 86 65 / 30 20 20 20
CARTERSVILLE 95 63 95 65 / 20 20 20 20
COLUMBUS 98 69 96 70 / 10 10 10 20
GAINESVILLE 94 69 91 70 / 20 20 20 20
MACON 97 65 96 66 / 10 10 10 10
ROME 96 64 95 66 / 20 20 20 20
PEACHTREE CITY 95 62 94 64 / 10 20 10 20
VIDALIA 93 69 95 69 / 10 0 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
11Hazardous weather outlook, Jun 9, 4:25 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT THU JUN 9 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
525 AM EDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
NORTH GEORGIA. ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL GEORGIA.
.SYNOPSIS...
SURFACE AND UPPER LEVEL RIDGE THAT HAS BEEN DOMINATE ACROSS THE
SOUTHEAST WILL WEAKEN SLIGHTLY TODAY. A WEAK TROUGH WAS STRETCHED
FROM THE MID-ATLANTIC INTO NORTH GEORGIA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE WIND GUSTS TO 50 MPH. IN
ADDITION...PENNY-SIZED HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL BE POSSIBLE. THE BEST CHANCE OF THUNDERSTORMS WILL
BE NORTH OF A LINE FROM COLUMBUS TO MACON TO AUGUSTA FROM 4 PM TO
MIDNIGHT.
.DISCUSSION...
HIGH PRESSURE ACROSS GEORGIA WILL WEAKEN SLIGHTLY TODAY AND THUS
WILL NOT HELP TO SUPPRESS AS MUCH CONVECTION AS IT HAS THE PAST
FEW DAYS. IN ADDITION...A WEAK SURFACE BOUNDARY WAS STRETCHED FROM
ATLANTA TO MACON...WITH HIGHER DEW POINTS ACROSS NORTH GEORGIA.
THIS FEATURE...ALONG WITH CAPES OF 1500 J/KG...WILL HELP TO
ENHANCE THE CHANCE OF THUNDERSTORMS TODAY...IN PARTICULAR ACROSS
NORTH GEORGIA. STEERING FLOW IS WEAK AND THUS STORMS MAY BECOME
NEARLY STATIONARY. THIS MAY CAUSE SOME AREAS TO RECEIVE LOCALLY
HEAVY RAINFALL AMOUNTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Event by event
6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Douglas
- When
- June 9, 7:20 AM EST to 7:30 AM EST
- Where
- Douglas County, Douglasville to Bill Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- County Official
- Coordinates
- 33.750, -84.750
The Douglas County 911 Center reported that a number of power lines were down in the Douglasville area. WSR-88D base velocity data indicated that strong winds on the order of 50kts, possibly higher, affected areas southwest of Douglasville near Chapel Hill and Bill Arp.
Hail, Forsyth
- When
- June 9, 1:20 PM EST to 1:37 PM EST
- Where
- Forsyth County, 2 mi NE of Coal Mtn to 1.5 mi SW of Coal Mtn
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.291, -84.075
Numerous reports of dime to nickel-sized hail were received from the public throughout the Coal Mountain and north side of Cumming areas.
Hail, Monroe
- When
- June 9, 3:07 PM EST to 3:11 PM EST
- Where
- Monroe County, 1 mi N of Forsyth to Forsyth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.044, -83.950
The public observed half-dollar-sized hail in Forsyth and the Monroe County Emergency Management Director observed quarter-sized hail just north of Forsyth. Hail was observed at mile marker 187 on Interstate-75.
Lightning, Monroe
- When
- June 9, 3:09 PM EST to 3:13 PM EST
- Where
- Monroe County, Forsyth to 3 mi WNW of Forsyth
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.030, -83.950
The Forsyth County Emergency Management Director reported that two homes in the Forsyth area were struck by lightning. Only minimal damage was observed.
Hail, Henry
- When
- June 9, 3:23 PM EST to 3:28 PM EST
- Where
- Henry County, 5 mi ESE of Mc Donough to 3 mi E of Mc Donough
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.422, -84.070
The public observed and the Henry County 911 Center reported quarter-sized hail on the east side of McDonough.
Hail, Walton
- When
- June 9, 3:28 PM EST to 3:35 PM EST
- Where
- Walton County, 1 mi E of Monroe to 1.5 mi SSW of Monroe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.780, -83.703
The public observed quarter-sized hail on the east side of Monroe. WSR-88D radar data suggested that similar-sized hail continued to just south of Monroe before the storm weakened.
Hail, Newton
- When
- June 9, 4:00 PM EST to 4:05 PM EST
- Where
- Newton County, 1 mi W of Covington to 2 mi W of Oxford
- Measured
- 1.5 in hail
- Reported by
- County Official
- Coordinates
- 33.600, -83.887
The Newton County 911 Center reported that half-dollar-sized hail was observed at the Senior Services Center just west of Covington.
Thunderstorm Wind, Morgan
- When
- June 9, 4:04 PM EST to 4:06 PM EST
- Where
- Morgan County, 4 mi SSE of Bostwick to 5 mi S of Bostwick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.676, -83.493
The Morgan County 911 Center reported that several trees were down along Georgia Highway 83 north of Madison and south of Bostwick.
Hail, Meriwether
- When
- June 9, 5:40 PM EST to 5:50 PM EST
- Where
- Meriwether County, 1 mi E of St Marks to 2 mi W of Luthersville
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 33.120, -84.813
The Meriwether County 911 Center relayed reports of nickel-sized hail from the northwest part of the county.
Thunderstorm Wind, Meriwether
- When
- June 9, 5:50 PM EST to 5:57 PM EST
- Where
- Meriwether County, 9 mi NW of Greenville to 3 mi W of Luthersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.122, -84.830
The Meriwether County 911 Center reported that several trees were down across the northwest part of the county between Rocky Mount, Lone Oak, and just south to west of Luthersville.
Thunderstorm Wind, Polk
- When
- June 10, 4:24 PM EST to 4:25 PM EST
- Where
- Polk County, 4.6 mi SSW of Cedartown
- Measured
- 32 kt (37 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.959, -85.281
The public reported that three large mature pine trees were blown down at a private residence approximately five miles southwest of Cedartown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321665, 321462, 321514, 321672, 321548, 321554, 321556, 321619, 321651, 321633, 321714.